Archive
Online Pressroom

Contact:
Samantha Schmidt
sschmidt@arrs.org


For Release: February 8, 2008


Allergic-Like Reactions Occur in Pre-Medicated Patients

Allergic-like reactions can occur in patients (both children and adults) when given gadolinium containing contrast agents, even if they have been pre-medicated with corticosteroids and antihistamines, according to a recent study conducted by researchers at the University of Michigan Health Systems in Ann Arbor.

“We pre-medicate patients at our institution who have a history of prior allergic-like reaction to gadolinium-containing contrast agents”, said Jonathan R. Dillman, MD, lead author of the study. “Pre-medication is sometimes also considered in patients who have a history of prior severe allergic-like reaction to another substance (including iodinated contrast material),” said Dr. Dillman. “While we know from previous studies that allergic-like reactions may occur following pre-medication in the setting of repeat iodinated contrast material injections (the so-called ‘breakthrough reaction’), we were uncertain if this phenomenon also occurred in the setting of repeat gadolinium-containing contrast material administration,” he said.

The researchers reviewed contrast material reaction forms from the institution’s department of radiology over a five-year period. According to the study, eight patients experienced nine allergic-like reactions (one patient experienced two breakthrough reactions) after being administered a gadolinium-containing contrast agent despite being pre-medicated. Of these reactions, six were mild and three were moderate. There were no severe or fatal breakthrough reactions. All patients who experienced breakthrough reactions had a history of allergic-like reactions to either gadolinium or iodine containing contrast media.

“While we believe that pre-medication likely decreases an individual’s risk of allergic-like reaction to gadolinium-containing contrast material, our study concludes that ‘breakthrough reactions’ do occur. Radiologists, therefore, must be available to treat an allergic-like reaction following gadolinium-containing contrast material administration, even when a patient has been pre-medicated with corticosteroids and antihistamines,” said Dr. Dillman.

The full results of this study appear in a recent issue of the American Journal of Roentgenology.

Click here for the abstract.

About ARRS

The American Roentgen Ray Society (ARRS) was founded in 1900 and is the oldest radiology society in the United States. Its monthly journal, the American Journal of Roentgenology, began publication in 1906. Radiologists from all over the world attend the ARRS Annual Meeting to take part in instructional courses, scientific paper presentations, and scientific and commercial exhibits related to the field of radiology. The Society is named after the first Nobel Laureate in Physics, Wilhelm Röentgen, who discovered the X-ray in 1895.


Contact


Add your name/company to the ARRS PRESS LIST

iconGoldMiner     iconFacebook     iconTwitter     iconLinkedIn     iconYouTube     iconAJR 

CONTACT ARRS | ABOUT ARRS | PRESSROOM | ADVERTISING | PRIVACY POLICY | TERMS OF USE